Utah, 2012

Winter Storm and Winter Weather in Utah, December 24 to 25, 2012

December 24 to 25, 2012 · NWS GJT · 5 events in 5 counties and zones

A moist Pacific trough produced significant snowfall in eastern Utah, with heavy accumulations in the mountains of southeast Utah.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in eastern Utah, with heavy accumulations in the mountains of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 5:25 AM MST, 35 minutes earlier.

Area forecast discussion, Dec 24, 5:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
525 AM MST MON DEC 24 2012

.UPDATE...
ISSUED AT 525 AM MST MON DEC 24 2012

SURFACE OBSERVATIONS SHOW LIGHT SNOW FALLING OVER MUCH OF
NORTHWEST CO AND NE UT...WITH SATELLITE IMAGES AND RADAR SHOWING
THIS SHOULD CONTINUE THROUGH THE MORNING. THE PRECIPITATION IS A
FEW HOURS EARLIER THAN PREVIOUSLY THOUGHT SO HAVE UPDATED THE
FORECASTS FOR SNOWFALL AND LIGHT ACCUMULATIONS THIS MORNING IN
THE I-70 CORRIDOR EAST OF GRAND JUNCTION AND ALL OF THE NORTHWEST
PLATEAU AND NORTHERN MOUNTAINS.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 407 AM MST MON DEC 24 2012

A MILDER MORNING ACROSS MUCH OF THE FORECAST AREA AS CLOUD COVER
HAS HELPED TO KEEP MIN TEMPS UP A GOOD 10 TO 15 DEGREES VERSUS
READINGS 24 HOURS AGO. HOWEVER...PLENTY OF COLD STILL LEFT TO WORK
WITH AS LEADING EDGE OF DEEPER MOISTURE STARTS WORKING INTO THE
REGION FROM THE GREAT BASIN. THIS DEEPER MOISTURE IS RUNNING OUT
AHEAD OF ANOTHER FAST MOVING PACIFIC SYSTEM THAT WILL BE DRIVING A
COLD FRONT THROUGH THE FORECAST AREA THIS AFTERNOON AND EVENING.

AHEAD OF THIS SYSTEM...CONDITIONS WILL BE FAVORABLE FOR A LIGHT
OVERRUNNING EVENT FOR THE VALLEYS...WITH MORE OROGRAPHICALLY
DRIVEN SNOW FOR THE MOUNTAINS. LATEST BUFKIT DATA AND NEWEST MODEL
RUNS SUGGEST A SLIGHT DELAY IN THE ONSET OF HEAVIER SNOWFALL FOR
MUCH OF THE FORECAST AREA. AS A RESULT...HAVE MADE NUMEROUS
ADJUSTMENTS AND CHANGES TO ACCOUNT FOR THIS LATER TIMING.

MOUNTAIN ZONES WILL GET GOING A LITTLE QUICKER OVER THE
VALLEYS...BUT MOST OF THE FORECAST WILL BE SEEING SOME FORM OF
SNOWFALL BY THIS AFTERNOON. FCST AMOUNTS FROM EARLIER SHIFTS STILL
ON THE MONEY WITH VALLEYS RECEIVING ANYWHERE FROM 1 TO 4
INCHES...WITH THE MOUNTAINS GENERALLY IN THE 4 TO 10 INCH RANGE.
FEW OUTLIERS CERTAINLY POSSIBLE...BUT THE SYSTEM IS RATHER
PROGRESSIVE AND DURATION OF SNOWFALL WILL KEEP VALUES IN CHECK.

EXPECT BETTER MIXING TO OCCUR THIS AFTERNOON AND EVENING...WHICH
WILL ALLOW THE STRONGLY INVERTED VALLEYS SUCH AS THE UINTA BASIN
AND THE GRAND VALLEY TO FINALLY MIX OUT. THIS WILL DRIVE TEMPS UP
A GOOD 4 TO 8 DEGREES OVER SUNDAYS READINGS.

THIS SYSTEM EXITS LATE TONIGHT AND EARLY CHRISTMAS MORNING...WITH
SNOW ENDING FROM WEST TO EAST. CLEARING AND COOLER CONDITIONS
ARRIVE BY AFTERNOON...AS WE AWAIT THE ARRIVAL OF YET ANOTHER
SYSTEM LATER WEDNESDAY...WHICH IS DISCUSSED BELOW.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 407 AM MST MON DEC 24 2012

MIDRANGE MODELS ARE SHOWING MORE UNCERTAINTY WITH THE WED TO FRI
STORM. MODELS DIVERGED SOMEWHAT THIS MORNING WITH THE GFS AND NAM MORE
PROGRESSIVE AND MOIST...AS WELL AS PROVIDING A LONGER PERIOD OF
PRECIP OVER THE FORECAST AREA. THE MRF HAS BEEN THE PREFERRED
MODEL IN THE NATIONAL DISCUSSIONS WITH A SLOW EASTERLY MOVEMENT OF
THE STORM AS IT DEVELOPS OVER THE GREAT BASIN. THIS PROVIDES A
LATER ONSET OF WINTER WEATHER CONDITIONS OVER EASTERN UT AND
WESTERN CO. HAVE LEANED TOWARD THE SLIGHTLY HIGHER AMPLITUDE AND
SLOWER EC...WITH THE PRECIP BEGINNING LATER ON WED. THE EC GOES
QUICKLY TO N AND NW FLOW ALOFT AND SLOWLY DIMINISHING MOISTURE THU
AND FRI. WITH THIS NEW UNCERTAINTY...WAS UNABLE TO INCREASE THE
CHANCE OF PRECIP MUCH THROUGH THE STORM.

SAT AND SUN APPEAR DRY WITH A SHARP RIDGE BUILDING OVER THE GREAT
BASIN AND SW U.S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 407 AM MST MON DEC 24 2012

ANOTHER WINTER STORM WILL MOVE THROUGH THE REGION TODAY AND
TONIGHT...BRINGING WIDESPREAD SNOWFALL TO EASTERN UTAH AND WESTERN
COLORADO. EXPECT AREAS OF IFR AND LIFR CONDS...ESPECIALLY OVER THE
MOUNTAINS. THE VALLEYS WILL START OFF THE DAY WITH VFR CIGS AND
VSBYS...BUT EXPECT DETERIORATING CONDITIONS TO ROLL THROUGH FROM
WEST TO EAST AFTER 15Z THIS MORNING. ALL TERMINAL SITES WILL BE
IMPACTED BY THIS WINTER STORM WITH CONDITIONS GRADUALLY IMPROVING
FROM WEST TO EAST AFTER 06Z TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MST
     TONIGHT FOR COZ001-020.

     WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM MST
     TUESDAY FOR COZ021>023.

     WINTER WEATHER ADVISORY UNTIL 3 AM MST TUESDAY FOR COZ003-009-
     012-017.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 3 AM MST
     TUESDAY FOR COZ018-019.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 AM MST TUESDAY FOR
     COZ006>008-011-014.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM MST
     TUESDAY FOR COZ002-004-005-010-013.

UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR UTZ023-
     025-028.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT MST
     TONIGHT FOR UTZ024-027-029.

&&

UPDATE...CC
SHORT TERM...JDC
LONG TERM...CC
AVIATION...JDC
Hazardous weather outlook, Dec 24, 3:43 AM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
343 AM MST MON DEC 24 2012

COZ001>014-017>023-UTZ022>025-027>029-251300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
343 AM MST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING PACIFIC STORM WILL BRING WIDESPREAD SNOW TO EASTERN
UTAH AND WESTERN COLORADO TODAY AND TONIGHT. SNOWFALL ACCUMULATION
WILL RANGE FROM 4 TO 10 INCHES ACROSS THE MOUNTAINS TO 1 TO 4
INCHES OVER THE VALLEYS. NUMEROUS WINTER WEATHER ADVISORIES HAVE
BEEN ISSUED. FOR THE LATEST DETAILS...VISIT OUR WEBSITE AT
WEATHER.GOV/GJT. THIS STORM WILL MOVE OUT EARLY CHRISTMAS MORNING.

.DAYS TWO THROUGH SEVEN...CHRISTMAS DAY THROUGH SUNDAY

A BRIEF PAUSE IN THE WINTER WEATHER ARRIVE TUESDAY AFTERNOON AND
HOLDS THROUGH WEDNESDAY...BEFORE ANOTHER PACIFIC STORM WILL BRING
A CHANCE OF SNOW TO THE AREA WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
December 24, 6:00 AM MST to December 25, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 12 to 27 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Grand Flat and Arches

When
December 24, 7:00 AM MST to 6:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Trained Spotter
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area.

Winter Weather, Canyonlands / Natural Bridges

When
December 24, 7:00 AM MST to 6:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were measured across the area.

Winter Weather, Eastern Uinta Mountains

When
December 24, 10:00 AM MST to December 25, 6:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 10 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
December 24, 10:00 AM MST to December 25, 3:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 9 inches were measured across the area. Additionally, wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432577, 432580, 432581, 432578, 432579.